Children on ADHD drugs should have heart test, urge scientists

All children should have an electrocardiogram to test for heart problems before being prescribed ADHD drugs, American cardiologists have urged.

It follows fears that the drugs, such as Ritalin and Concerta, can – on rare occasions – lead to heart attacks, and sudden cardiac death for children with underlying heart problems.

Children already on ADHD medication but who have not had an electrocardiogram should be given one, the American Heart Association scientists also recommended in a statement.

In America about 2.5 million children and 1.5 million adults receive medication for ADHD (attention deficit hyperactivity disorder), it is estimated.

Between 1999 and 2004, 19 children on ADHD medication in America died suddenly and 26 had strokes, cardiac arrests and heart palpitations, according to the US Food and Drug Administration.

Some doctors argue, however, there is no evidence that sudden cardiac death is a bigger problem for children on ADHD drugs than for children who aren’t taking the drugs.

In the UK, 55,000 children in 2006 were prescribed ADHD drugs, particularly the methylphenidates Ritalin and Concerta, it has been estimated. Prescribing of ADHD drugs doubled in the UK between between 1998 and 2004

The UK treatment-advisory body, Nice, advises professionals that all children on methylphenidates should receive “regular monitoring”. But it does not recommend an electrocardiogram (ECG).

Two years ago the Medicines and Healthcare Products Regulatory Agency confirmed that – according to its adverse drugs reaction monitoring system – the deaths of two of nine UK children on methylphenidates were heart-related: one had a heart attack and a second an enlarged heart.

The agency stressed there was no evidence the drugs caused the deaths.

The American Heart Society’s scientific statement on Cardiovascular Monitoring of Children and Adolescents with Heart Disease Receiving Stimulant Drugs was published online in Circulation: Journal of the American Heart Association.

The statement read: “Studies have shown that stimulant medications like those used to treat ADHD can increase heart rate and blood pressure.

“These side effects are insignificant for most children with ADHD; however, they’re an important consideration for children who have a heart condition.

“Certain heart conditions increase the risk for sudden cardiac death, which occurs when the heart rhythm becomes erratic and doesn’t pump blood through the body.”

Leave a Reply